Monday, April 11, 2005

CRAVINGS

It has now been a week and 5 days that I have been on 4mg of the decadron (steroids). Although it makes me feel much better, within a week it can cause one to become quite ravenous (ESPECIALLY IN THE EVENING AROUND 10 OR 11 PM).

Maybe it is because for so long I did not really feel like eating or because a decreased saliva production sometimes caused me difficulty when swallowing, but boy I sure enjoyed eating last week. Just the feeling of something going down my throat without a problem was grand! I have to admit that I had one day where I sort of lost control and binged.

While off the medicine I lost my taste for sweet things for a long time and wondered if I would ever enjoy chocolate again. Well just in time for the after easter candy sales it has returned and I must confide in you that I have been having a piece if chocolate everyday! (compliments of the Cadbury company that produces these fine delicacies only once a year) I have pretty much kept it in control and only had a few pieces but Saturday I kind of lost my senses. I had stumbled upon some chocolate covered pretzels on sale and could not stop eating them! At first it felt great! But then I went outside to do the poop duty and I was really disoriented and light headed. I think I must have had some kind of sugar rush and crashed.

I have also been eating 3 meals a day which does not always happen when I am off medicine. Today I checked the scale and noticed that I went up a couple pounds so I am definitely going to have to be more cautious. This past summer I had gained 12 lbs when I took the decadron the second time around. This is the second time I have taken it again as I was off for the months of October through December and started a different steriod called Prednisone in late December and January.

So word to the wise if any of you reading will need to take Decadron.......it causes cravings and for you to become very hungry within a week of taking it. Once you taper things should go back to normal. So the first couple weeks you need to eat lots of fruit and veggies and lay off carbs and sweets if you can. I taper on Thursday so hopefully this hunger nonsence will stop.

4 comments:

'Thought & Humor' said...

Thought I would stop in to say, "Hi"!!!

Howdy

'Thought & Humor'
http://ilovehowdy.blogspot.com/
http://groups.yahoo.com/group/Harvard_Humor_Club/

Steven said...

I thought my binge eating would get me in trouble, but the decrease in appetite I've felt the last couple of months is paying dividends in any case- I've lost 8 pounds!

Now all I need to do is get off my fat duff and get some exercise. Maybe I'll go hang doorhangers with my promotional material in the neighborhood. Gotta get some money coming in to pay these upcoming bills! ;)

Rebecca said...

Woohoo good for you Steven!

Why do you have a loss of appetite?

Unofortunately this time on steroids I have gained back 5-7 lbs of the 20 I lost. It is time to hide that damn easter candy!

Harley and I went to the gym last night though and I will be going on a long walk with the dogs today and a hike tomorrow.

Steven said...

Not sure, but I think it's mostly stress (and maybe allergies- it's been bad this year.) My NF2 isn't the only stressful thing I'm dealing with.